I'm writing in regards to my mother who's 49 and who's only existing gastro complaint is a hiatus hernia which she's had for 15yrs and controls with meds.
On Sunday (8/21) she developed a bout of cystitis (not uncommon since starting the menopause) and by the following day was taking antibiotics prescribed by her doctor.
Then on the Wednesday (as the cystitis was beginning to settle), she complained of a stabbing pain in her left shoulder and a bit of a stiffness in her neck. By the evening she thought she must be coming down with a cold as she was feeling rather chilly but a bit overheated at the same time - a bit like a mild fever.
Thursday - and she still felt a little chilly but also complained that her stomach felt quite off. She felt generally off color and a bit achy.
By Friday, things kicked in as she was quite unwell with bouts of urgent, watery diarrhoea. She felt quite flu-like - mildly feverish, tired, achy, headache, no appetite - but with an upset stomach, diarrhoea and nausea (some balking but no vomiting). I looked up the symptoms online and it sounded very much like stomach flu.
By Saturday, she was definitely over the worse. Still feeling the effects of no food and being a bit dehydrated, she was somewhat lethargic but had regained some of her appetite. Had a boiled egg and some plain biscuits. She had a very small amount of diarrhoea but the worst of it had stopped.
Sunday, she was lots better. However, when she went to the toilet to open her bowels, the stool was formed but it was white. We put this down to lack of food and an upset system due the gastric bug/flu.
Since Sunday (8/28) she is totally back to normal and whatever she had seems to have passed (as has the cystitis) and her bowel movements returned back to a normal color (one or two still a bit loose but not actual diarrhoea). That is until today when she went to the toilet in the morning and the stool was white again. She feels fine, has been eating normal and it's been 4 days since the last white stool.
I put this down to her system still recovering from the "bug" plus the antibiotics she was taking at the time and is probably still experiencing the after-effects of her digestion being upset. But since looking up pale stools, I've come across lots of other more worrying causes.
I'm essentially looking for an opinion for her. From what I've described, does it sound as if she had some kind of bug (nobody else in the house caught it, if it was)? And can pale stools be an after-effect of an upset system?
It may be possible that the stomach bug may lead to stool discoloration.
Pale (not necessarily "white") stools can be indicative of blockage in the biliary system. Blood tests for the bilirubin as well as a RUQ ultrasound to evaluate the liver and gallbladder should be considered.
If the diarrhea continues, the stool can be sent for culture, evaluation for ova and parasites, and fecal leukocytes. Given the recent antibiotic use, you can consider testing for a bacteria known as C Difficilie, which can lead to diarrhea.
A lower endoscopy can be done if the tests are non-revealing.
These options can be discussed with her personal physician.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.